Mississippi, 2011

Hail and Damaging Wind in Mississippi, June 6, 2011

June 6, 2011 · NWS LIX · 6 events in 3 counties and zones

An upper low centered near the Louisiana coast combined with hot and unstable air allowed the development of scattered severe thunderstorms during the heat of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An upper low centered near the Louisiana coast combined with hot and unstable air allowed the development of scattered severe thunderstorms during the heat of the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 6, 12:01 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 6, 12:01 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
101 PM CDT MON JUN 6 2011

.AVIATION...
...18Z TAF ISSUANCE...
PREVAILING VFR CONDITIONS ARE EXPECTED AT THE TAF SITES THROUGH
18Z TUESDAY. OCCASIONAL MVFR VISIBILITIES DUE TO LIGHT FOG OR HAZE
WILL BE POSSIBLE FROM 11Z TUESDAY TIL MID MORNING TUESDAY.
ISOLATED TO SCATTERED CONVECTION MAINLY DURING THE AFTERNOON HOURS
COULD IMPACT ANY OF THE TERMINALS...ESPECIALLY BTR...MCB...ASD AND
HSA...SO INSERTED TEMPO TS 19Z-23Z THIS AFTERNOON.
OTHERWISE...CONVECTION COVERAGE WILL BE SPARSE AND USE VICINITY
FOR MSY...HUM...GPT AND NEW.

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 6, 10:04 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1104 AM CDT MON JUN 6 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-071200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1104 AM CDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING. ORGANIZED SEVERE WEATHER IS NOT EXPECTED...BUT A
FEW THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE.

AN OZONE ACTION DAY IS IN EFFECT FOR THE BATON ROUGE AREA THROUGH
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HOT CONDITIONS WILL CONTINUE THROUGH TUESDAY WITH HEAT INDEX
READINGS NEAR 105 DEGREES POSSIBLE DURING THE AFTERNOON.

A BETTER CHANCE OF THUNDERSTORMS CAN BE EXPECTED TUESDAY
AFTERNOON AND EVENING. THUNDERSTORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING WINDS
AND SMALL HAIL.

FLOOD WARNINGS WILL REMAIN IN EFFECT FOR SEVERAL POINTS ALONG THE
MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 6, 12:35 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
135 PM CDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HAIL             10 SE BATON ROUGE       30.35N 91.01W
06/06/2011  E0.88 INCH       EAST BATON ROUGE   LA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED NICKEL SIZED HAIL IN
            SHENANDOAH...ESTIMATED WINDS AT 50 MPH.

&&

JS
Local storm report, Jun 6, 12:47 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
147 PM CDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             SLIDELL                 30.28N 89.78W
06/06/2011  E0.25 INCH       ST. TAMMANY        LA   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED PEA SIZED HAIL ON HIGHWAY 11 IN
            SLIDELL.

&&

JS
Special weather statement, Jun 6, 12:55 PM CST, 28 minutes before
MSZ081-062000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
155 PM CDT MON JUN 6 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING WEST AFFECTING HARRISON
COUNTY...

AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 13 MILES NORTHWEST OF GULFPORT...OR
ABOUT 5 MILES NORTHWEST OF LYMAN...MOVING WEST AT 5 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
THE INDICATED COUNTY.

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.
Local storm report, Jun 6, 12:58 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
158 PM CDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             7 ESE SLIDELL AIRPORT   30.31N 89.71W
06/06/2011  E1.75 INCH       ST. TAMMANY        LA   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED AT THE REST AREA ON
            INTERSTATE 10 JUST WEST OF THE LOUISIANA-MISSISSIPPI
            STATE LINE.

&&

BWAGNER
Local storm report, Jun 6, 1:00 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
200 PM CDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             SLIDELL                 30.28N 89.78W
06/06/2011  E1.00 INCH       ST. TAMMANY        LA   NWS EMPLOYEE

            QUARTER SIZE HAIL AT SLIDELL AIRPORT

&&
Local storm report, Jun 6, 1:16 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
216 PM CDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             STENNIS SPACE CENTER    30.38N 89.60W
06/06/2011  E0.88 INCH       HANCOCK            MS   NWS EMPLOYEE

            NAVAL RESEARCH LAB REPORTS NICKEL SIZED HAIL AT STENNIS
            SPACE CENTER.

&&

JS

The radar

The Mobile radar (KMOB), 85 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Harrison

When
June 6, 1:23 PM CST
Where
Harrison County, 1.38 mi NNE of Lyman
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
30.517, -89.108

Ice cube size hail was reported at U.S. Highway 49 and School Road north of Gulfport.

Hail, Harrison

When
June 6, 1:28 PM CST
Where
Harrison County, 1 mi NW of Lyman
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.510, -89.132

Quarter size hail was reported 1 mile northwest of Lyman.

Hail, Harrison

When
June 6, 1:35 PM CST
Where
Harrison County, 3.18 mi WNW of Lyman
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.515, -89.171

Quarter size hail was reported at Mississippi Highway 53 and Shaw Road in Lyman.

Hail, Pearl River

When
June 6, 1:52 PM CST
Where
Pearl River County, 1.45 mi N of Caesar
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.601, -89.549

Quarter size hail was reported at the intersection of Bouie Road and Robert Dossett Road in southeast Pearl River County.

Hail, Pearl River

When
June 6, 1:58 PM CST
Where
Pearl River County, 0.43 mi NE of Caesar
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
30.584, -89.545

Half dollar size hail was reported at Anchor Lake Road and Bouie Road.

Thunderstorm Wind, Pike

When
June 6, 4:05 PM CST
Where
Pike County, Mc Comb
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
31.250, -90.470

A few trees were blown down in the city of McComb.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310564, 310566, 310571, 310576, 310578, 310579.